Encephalopathy

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

NC Mountain Girl
New Member


Date Joined Jan 2009
Total Posts : 13
   Posted 1/27/2009 9:19 AM (GMT -7)   
Part 1: Has anyone experienced hallucinations from ecephalopathy? My dad is severly hallucinating, and babbling to people who aren't there. He constantly thinks someone is in the room with him, or he is at work. Any ideas what this could be from, aside from HE? He is possibly dehydrated as well. We are working on it.
 
Part 2: Is it possible, in your experiences, that severe confusion/hallucinations could be motivating for the person experiencing them? My dad is basically bed-ridden, and must have help to get up out of the bed, chair, or where ever he is at any given moment. He can't stand alone, etc. Well, the more confused he is, the more agile he is becomming. He can swing his legs around now, and pop right up out of bed. I don't think he is actually getting stronger, as he has lost a lot more weight, and is most likely dehydrated....so, the only theory I have is that the HE is causing this.
 
Thanks so much in advance for your thoughts.
 
Alice

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 1/27/2009 9:46 AM (GMT -7)   

It could be a reaction to some of his medications.  Is he on pain meds?  Other than the HE, that's the only thing that immediately comes to mind.

In Pt. 2 of your question, people having hallucinations are sometimes able to do physical things they might not otherwise be able to do...or think they can.  So continue to keep close watch on him.  Is he still in the hospital?  If so, they should be using fall precautions, such as keeping the railings up on his bed.  Some places have a monitor attached to the patient that will go off if they get out of bed.


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


NC Mountain Girl
New Member


Date Joined Jan 2009
Total Posts : 13
   Posted 1/28/2009 6:52 PM (GMT -7)   
Well, the questions continue. Dad's blood panel came back today, and the amonia levels are FINE! We were amazed b/c the hallucinations and confusion is the worse it has ever been. The gastro dr. says that he is having a reaction of some sort from being in the hospital for so long....? Has anyone heard of this? Mom couldn't remember the name of the diagnosis, and I can't find anything online. They have prescribed him some kind of tranqelizer to try and help. Mom was hesitant about a tranqelizer b/c we are trying to get him stronger. But, the doc said that this is the only thing that can pull him out of this. Any thoughts?? Thanks so much you guys. Cheers.

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 1/28/2009 7:18 PM (GMT -7)   

Could it be a reaction to one of the meds he's taking?  I've never heard of someone hallucinating from being in the hospital a long time.  I had a 7-week stay once and was angry about it, then depressed, but hallucinations?  No.

I don't think a mild tranquilizer could hurt at this point, though.


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


NC Mountain Girl
New Member


Date Joined Jan 2009
Total Posts : 13
   Posted 1/28/2009 7:40 PM (GMT -7)   
I found something online called Hospital Psychosis. It says that patients usually come out of it within a few days of being home, but it can definitely cause sensory hallucinations. The problem is, he has been home for a couple of weeks, and it's getting worse. Ayie yie yie yie yie. Hopefully the tranquilizer will help. Thanks hep93!! We are going to spend this weekend with mom and dad. I can't wait.

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 1/28/2009 7:50 PM (GMT -7)   
Well, that's a new one on me.  Strange that he's home and getting worse, though.  What meds is he on (besides a tranquilizer?)
hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


NC Mountain Girl
New Member


Date Joined Jan 2009
Total Posts : 13
   Posted 1/28/2009 8:00 PM (GMT -7)   
He is taking lasix, aldactone, lactulose, an antibiotic to help with the he, and some vitamin supplements. The tranquilizer will start tonight. I agree that it is strange he is getting worse. Could it be from malnutrition and dehydration?

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 1/28/2009 8:02 PM (GMT -7)   

Well, I don't see anything there that would cause hallucinations.  It's possible if he is malnourished and dehydrated that he could be hallucinatory.  Commercials of guys in the desert, dying of thirst and hallucinating come to mind.

Shelly, if you're lurking...any ideas on this?


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


NC Mountain Girl
New Member


Date Joined Jan 2009
Total Posts : 13
   Posted 1/29/2009 6:37 PM (GMT -7)   
Well, the tranquilizer they gave him is called risperdal. Mom said that he had a lot of trouble waking up this afternoon....kind of scary, but she thinks it is from the new rx. I hope it works with the "Hospital Psychosis". Shelly, I would still like to hear your take on this if you have a moment to spare. Thanks everyone.

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 1/29/2009 8:30 PM (GMT -7)   
Risperdal is an antipsychotic, so hopefully it will help.  It does tend to have a sedative effect.

hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


frustrated_n_wv
Regular Member


Date Joined Aug 2006
Total Posts : 469
   Posted 1/30/2009 4:13 AM (GMT -7)   
Risperadol is a antipsycholtic drug that is used primarily with people suffering from hallucinations and delusions such as schizophrenia, ptsd, bi-polar disorders etc. However it is also used in some intermitenent explosive disorders and in some extreme conditions even with children. It can take several days to weeks for the body to adjust to the medication and not cause the drug effect of difficulty waking, some confusion of time, and some coordination problems. I have seen the medication make a huge difference in some peoples lives so I genuinely hope that it does the same for your father. Keep us posted.

Lucy

NC Mountain Girl
New Member


Date Joined Jan 2009
Total Posts : 13
   Posted 1/30/2009 7:12 AM (GMT -7)   
Thank you all so much. I hope everyone one of you/us have a peaceful weekend. I'll be thinking about you all. We are off to see dad in the morning......can't wait! Happy Day.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 5:37 PM (GMT -7)
There are a total of 2,731,855 posts in 300,973 threads.
View Active Threads


Who's Online
This forum has 151131 registered members. Please welcome our newest member, veris.
283 Guest(s), 8 Registered Member(s) are currently online.  Details
Krimpet 🍔, YinYanger, Helgramite, Michael_T, Xmaslover, Girlie, RanMan, London Lurker


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer